Suggest treatment for hypertension

default
Posted on Mon, 27 Mar 2017 in Digestion and Bowels
Question: I have been in and out of ER with similar symptoms now for well over a year. The primary symptoms are both dull and sharp chest pains on both sides (more so left), stabbing sensations/throbbing on both sides of my neck in the same area, spiking blood pressure out of the blue, twice my pulse spiked over 140 while at rest and I was rushed to ER by ambulance, severe pain on xiphoid with cold and burning up esophagus, sweating/then cold feet, inability to sleep due to pains, and shooting pains in my head (mostly sharp pains in rear of head). In ER, they ran a CT scan on my head about 3-4 weeks ago which was negative, chest x-rays, EKG's, blood work, saw neurologist (tested from waist down due to feet going numb over a year ago), and all these tests came back fine. I have also had each panel on my thyroid checked a number of times in the last year or so and the only number that has been consistently out of range is the T3 uptake at 36% which is barely out of specifications. Thyroid issues run on both sides of my family and I seem to have many of the symptoms. When my BP started spiking about 2 years ago out of the blue my doctor stated that I qualified for a beta blocked since my BP that day was 140/94. He placed me on the metoprolol succinate 25mg once daily. My first two days on it my BP stayed at 150/100 all day even when at rest. I then called the doctors office and the nurse said it would take my body a week or so to adjust to it. Since then, my BP and pulse have been all over the place and get random stabbing/throbbing in my neck and head which is very concerning. It keeps me up at night and seems to be worse at night. I tried Nexium and Prilosec for GERD, but I have not gotten much relief from anything and GERD symptoms come and go. Last night around 6pm I had a bit of trouble swallowing and had a minor cough while at a friends house. I went home early and laid in bed only for stabbing pains in my neck to start up, chest pressure, and rear head pains. I talked to a pharmacist early in the week about weaning off of this Metoprolol 25mg and she stated I could cut them in half for a week and take them and then rotate them for a week and then stop altogether. Once I cut them in half my BP went up and I got the rear head pains, chest pains, and stabbing in the neck on both sides. I am wishing I would have never started this beta blocker when I've always been an athlete and never had health problems before. Every doctor seems to blame anxiety, but I live a relaxed life and these symptoms come on so strong out of the blue whether I'm driving a vehicle or laying in bed. I read that weaning off beta blockers or being on them in general can have some of these health effects. I also read that beta blockers can affect the thyroid as well or cause GERD issues. I have never had headaches in my life nor any sort of heartburn/GERD symptoms this bad. If someone with a good heart and a clean XXXXXXX of health gets on a 25mg beta blocker can that cause any of these symptoms so severe or could a thyroid issue be causing this many symptoms and adverse health effects? I go some days with no problems, but then some days are pure misery and I never know if I will be able to get a good nights sleep without these severe pains.
doctor
Answered by Dr. Ramesh Kumar 5 hours later
Brief Answer:
these symptoms are not related to betablocker or mild thyroid issues

Detailed Answer:
Hi
Thanks for asking your query on HealthcareMagic,

Have gone through your history in detail.
As per your query these symptoms are not related to betablocker or mild thyroid issues.
Betablockers are not drug of choice for treatment of hypertension.To treat hypertension initially either calcium channel blockers or Ace inhibitors should be given.Pain in xiphoid area with burning in esophagus is highly suggestive of GERD with reflux esophagitis.However,As the pain get worse at night it can be because of duodenal ulcers also.I would suggest you to go for upper G.I endoscopy once to rule out the exact cause.
As per you blood pressure and pulse is concerned it has nothing to do with anxiety,Pain any where in body stimulates the autonomous nervous system leading to increased blood pressure and heart rate.So basic cause of your elevated and fluctuating blood pressure is Pian and discomfort in chest,Once it is relieved things will automatically settle down.
As you are not at all relieved by Nexium and other PPI's Which are drug of choice in GERD.I would suggest you to go for two tests of cardiology to rule out any possibility of coronary artery disease;Nam,ely stress test and 2D echo doppler.
Once the possibility of coronary involvement is ruled out we can proced with treatment of GERD and esophagitis.Heartburn is the primary symptom of GERD which causes a feeling like burning , nausea, vomiting ,and severe pain. It's not necessary that all symptoms are there in every patient.

Tests advised -

Stress test and 2D echo.
Endoscopy to examine the inner part of the oesophagus.
Ambulatory acid test for monitoring the amount of acid within the oesophagus.

Treatment-
If diagnosed as GERD,
You have to make several changes to your daily lifestyle and diet plan for controlling symptoms of GERD.

Food and beverages like chocolates, fatty food, coffee, alcohol and peppermint should be avoided in order to reduce the weakening of the lower oesophageal sphincter. Several food items irritate the damaged oesophageal lining and should also be avoided. They include citrus fruits, tomato and pepper.

Smoking cigarettes results in weakening of the lower oesophageal sphincter and should be stopped to reduce GERD
Increase XXXXXXX warm water intake,Try to eat vegetable,Take a lot of Yoghurt along with food.Don't eat spicy food.Add lot of vegetables and fruits to your diet.Fruit juices should not be taken they increase acidity.Take small amount of food every 2 hours,Don't take large meals at one time.

Take Neksium(Esomeprazole) 40mg twice daily.Ash your gastroenterologist to add Domepridome 30mg slow release once daily,This will slow down the reflux of acid back and would provide symptomatic relief.An antacid containing local anaesthetic could be added to drug regimen.Acotiamide is a new drug and is very effective in controlling symptoms of GERD and esophagitis.In trials- Acotiamide,a gastrointestinal motility modulator,at a standard dose of 100mg thrice daily has significantly affected esophageal motor functions or gastroesophageal reflux in healthy adults.
All these drugs can be considered by your gastroentrologist to provide you with symptomatic relief.

Don't worry to much about blood pressure once GERD symptoms are relieved your autonomous nervous system becomes normal and blood pressure and heart rate will stop fluctuating.

Follow up with reports.

Thank you!
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ramesh Kumar 48 minutes later
Thank you so much. All of what you mentioned makes complete sense. Do you have any input as to what could be causing the random stabbing pains on each side of my neck some days? Or the random rear head aching? I had a stress test about a year ago that I did very well on and they said everything looked good. Can GERD cause some of there severe random symptoms?
doctor
Answered by Dr. Ramesh Kumar 18 minutes later
Brief Answer:
Yes GERD can cause all symptoms you are experiencing.

Detailed Answer:
Hello again,
GERD and other gastric issues can cause pain in chest which can radiate to neck also.Gastritis and GERD mimics cardiac origin of pain.Hence without proper investigation its very difficult to reach a final diagnosis.Headaches,Nusea etc can also be caused by gastritis and heart burn,See overall body is a system which contain various organs,If functioning of one organ is disturbed the body as a whole is affected.
As per your query YES GERD complexed with esophagitis and gastritis can cause all the symptoms you are having.
As your stress test was ok so most likely every thing is related to gastric issues.

Follow my advice and tell me how are you feeling after a week.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2406 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Lab Tests
Medical Topics

Recent questions on  Severe pain

doctor1 MD

Hi, My husband has pus filled pimples in the backside of his head. He has very oily hair. We have observed that they come up whenever he has sweets...

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work...

doctor1 MD

I have a severe pain in my right arm, actually in the muscle, upper arm... also started as a long standing fibromyalgia pain for years in shoulder...

doctor1 MD

If I might have had a heart attack 4 nights ago, should I go to emergency now? I have an appointment to see my doctor in 3 weeks. I'm 52 yr old...

doctor1 MD

Hello, my dr. Is out of of office for next week. Medical imaging called me to tell me that they picked up a 22 mm cyst on my left ovary . And a...

doctor1 MD

I HAD A THALAMUS STROKE IN SEPTEMBER. IT HAS LEFT ME WITH NEUROPATHY ON MY LEFT SIDE FROM MY SCALP TO THE BOTTOM OF MY FOOT, HAND BEING THE WORST....

doctor1 MD

Hello, my name is Michael Boswell. I am a 22 year old part-time student living with my mother. I am writing because I have been to one...

Get personalised answers from verified doctor in minutes across 80+ specialties

144 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2